Kansas, 2006Winter Storm in Kansas, December 29 to 31, 2006
December 29 to 31, 2006 · NWS GLD · 13 events in 13 counties and zones
A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites. Freezing rain also occurred over portions of northwest and north central Kansas with ice accumulations of 1/2-1, hampering clean-up efforts from the previous storm. The National Guard was called in to provide hay drops to stranded cattle. Interstate 70 and all area roadways were closed as a result of a combination of blowing and drifting snow and significant ice accumulations. Snow accumulations in western Kansas counties included... Cheyenne: 12-16. Rawlins: 15-20. Decatur: 6-15. Norton: 2-5, 1 ice. Sherman: 18-24. Thomas: 13-20. Sheridan: 2-12, 1/2 ice. Graham: 1-3, 1/2 ice. Wallace: 20-32. Logan: 10-20, 1/2 ice. Gove: 2-8, 1/2 ice. Greeley: 15-30. Wichita: 15-20. Damage estimates are not yet available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 28, 3:05 PM CST, 10 hours 55 minutes earlier.
Area forecast discussion, Dec 28, 3:05 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MST THU DEC 28 2006
.SHORT TERM... (TONIGHT - SUNDAY)
MAJOR WINTER STORM TO IMPACT THE TRI STATE AREA WITH A VARIETY OF
WINTER WEATHER.
UPPER LOW SPINNING OVER SOUTHERN ARIZONA DRIFTING SOUTH OR SOUTHEAST
TODAY. THIS IS SLOWER/FURTHER SOUTH THAN PREVIOUS MODEL FORECASTS.
MOST OF THE CHANGES IN THE FORECAST REVOLVED AROUND TIMING...WITH A
SLOWER CHANGEOVER TO SNOW EXPECTED. AS A RESULT...NOW EXPECTING
ACCUMULATING ICE TO BE A PROBLEM IN PARTS OF THE AREA TONIGHT AND
SATURDAY. THIS TRANSITION ZONE WILL RUN FROM MCCOOK TO COLBY TO
CHEYENNE WELLS. FURTHER EAST...RAIN WILL BE THE PRIMARY PHASE WITH
THE SYSTEM THROUGH AT LEAST FRIDAY NIGHT. HILL CITY MAY NOT CHANGE
OVER TO SNOW UNTIL SATURDAY MORNING OR AFTERNOON. HAVE SLICED SNOW
AMOUNTS IN THOSE AREAS AS A RESULT. FURTHER WEST...SNOW ALREADY
REPORTED THIS AFTERNOON IN YUMA COUNTY...AND AREAS ALONG HIGHWAY 59
FROM YUMA TO FLAGLER MAY RECEIVE UP TO 2 FEET OF SNOW BEFORE ITS ALL
DONE.
GRIDS AND HIGHLIGHTS WILL REFLECT ALL OF THE CHANGES MENTIONED
ABOVE. WILL UPGRADE THE MCCOOK AREA TO WARNING BASED ON THE PHASE
CHANGE FROM LIQUID TO ICE TO SNOW. WILL LEAVE WATCH GOING IN FAR
EAST AND SOUTHEASTERN ZONES WHERE CHANGEOVER WILL BE LATE TO OCCUR.
ELSEWHERE WINTER STORM WARNINGS WILL BE CONTINUED. CONCERNED THAT BY
SATURDAY BLIZZARD CONDITIONS WILL DEVELOP OVER WESTERN HALF OF THE
CWA...AS MODELS SUGGESTING WIND GUSTS TO 50 MPH POSSIBLE. WILL HIT
WIND HARD IN WARNING FOR SATURDAY...AND AN EVENTUAL UPGRADE TO
BLIZZARD WARNING CERTAINLY NOT OUT OF THE QUESTION.
.LONG TERM... (MONDAY - THURSDAY)
SHORT TERM CONCERNS HAVE PROHIBITED MUCH TIME BEING SPENT ON THIS
PORTION OF THE FORECAST. GRIDS BASED ALMOST ENTIRELY ON HPC GUIDANCE
WHICH SHOWS SLOW WARMING THROUGH THE PERIOD AND DRY CONDITIONS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM 6 PM MST /7 PM CST/ THIS EVENING TO 5
AM MST /6 AM CST/ SUNDAY FOR KSZ001-KSZ013-KSZ027.
WINTER STORM WARNING FROM 5 AM MST /6 AM CST/ FRIDAY TO 5 AM MST
/6 AM CST/ SUNDAY FOR KSZ002-KSZ014-KSZ028-KSZ041-KSZ042.
WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
KSZ003.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE SATURDAY
NIGHT FOR KSZ004-KSZ015-KSZ016-KSZ029.
NE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST SUNDAY
FOR NEZ079.
WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
NEZ080.
WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
NEZ081.
CO...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST SUNDAY
FOR COZ090-COZ091-COZ092.
&&
JDKHazardous weather outlook, Dec 28, 7:06 AM CST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MST THU DEC 28 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
606 AM MST THU DEC 28 2006 /706 AM CST THU DEC 28 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE EFFECTS OF A SIGNIFICANT AND PROLONGED WINTER STORM WILL
BEGIN TO BE FELT ACROSS THE TRI-STATE REGION AS A WINTRY MIX OF
PRECIPITATION MOVES ACROSS THE TRI-STATE REGION TODAY AND
TONIGHT. PRECIPITATION WILL START OUT AS RAIN TODAY...MIXING WITH
FREEZING RAIN AND LIGHT SNOW THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WARNING HAS BEEN ISSUED FOR THE AREA WEST OF A
MCCOOK NEBRASKA TO GOVE KANSAS LINE WHILE A WINTER STORM WATCH IS
IN EFFECT ALONG AND EAST OF THIS LINE FROM FRIDAY MORNING THROUGH
EARLY SUNDAY MORNING.
THE STRONG STORM SYSTEM WILL MOVE EAST OF THE ROCKIES ON FRIDAY
AND ONTO THE CENTRAL PLAINS BY SUNDAY. A WINTRY MIX OF
PRECIPITATION WILL CONTINUE ACROSS THE REGION BEFORE TURNING TO
ALL SNOW BY EARLY SATURDAY MORNING. HEAVY SNOW ACCUMULATIONS OF
WELL OVER A FOOT ARE POSSIBLE ALONG WITH AREAS OF FREEZING
PRECIPITATION. NEAR BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING
SNOW ARE ALSO POSSIBLE AS NORTH WINDS INCREASE TO BETWEEN 25 AND
35 MPH WITH HIGHER GUSTS ON FRIDAY AND SATURDAY.
IF YOU PLAN ON TRAVELING ACROSS THE TRI-STATE REGION BETWEEN
FRIDAY AND SUNDAY...BE PREPARED FOR HARSH WINTER TRAVEL
CONDITIONS AND THE POSSIBILITY OF PRIMARY AND SECONDARY
ROADWAYS...INCLUDING INTERSTATE 70...BECOMING IMPASSABLE DUE TO
THE SNOW AND BLOWING SNOW. TRAVEL SCHEDULES SHOULD BE ADJUSTED TO
ACCOMMODATE POSSIBLE ROAD CLOSURES AND AIRLINE DELAYS.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY PRECIPITATION REPORTS DURING THIS EVENT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.
LOCKHART
Winter Storm, Gove
- When
- December 29, 2:00 AM CST to December 31, 6:00 AM CST
- Where
- Gove forecast zone
- Property damage
- $18 million
- Reported by
- COOP Observer
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 2 east, 4 central, 8 west. A period of freezing rain occurred before the snow, producing 1/2 of ice. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Greeley
- When
- December 29, 1:00 AM MST to December 31, 6:00 AM MST
- Where
- Greeley forecast zone
- Property damage
- $785,000
- Reported by
- COOP Observer
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 15 southeast, 20 central, 28-30 extreme northwest. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Wichita
- When
- December 29, 2:00 AM CST to December 31, 6:00 AM CST
- Where
- Wichita forecast zone
- Property damage
- $1.1 million
- Reported by
- COOP Observer
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 15-20. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Sheridan
- When
- December 29, 3:00 AM CST to December 31, 6:00 AM CST
- Where
- Sheridan forecast zone
- Property damage
- $13 million
- Reported by
- COOP Observer
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 2-3 east, 8 central and 11-13 west and northwest. A period of freezing rain occurred before the snow, producing 1/2 of ice. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Wallace
- When
- December 29, 2:00 AM MST to December 31, 6:00 AM MST
- Where
- Wallace forecast zone
- Property damage
- $350,000
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 18-32. Highest totals occurred in a NE-SW band across the county, including the Sharon Springs and Wallace areas where 30-32 was reported. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Logan
- When
- December 29, 3:00 AM CST to December 31, 6:00 AM CST
- Where
- Logan forecast zone
- Property damage
- $3.5 million
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 8-12 southeast to near 20 northwest. A period of freezing rain occurred before the snow, producing 1/2 of ice. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Sherman
- When
- December 29, 4:00 AM MST to December 31, 6:00 AM MST
- Where
- Sherman forecast zone
- Property damage
- $300,000
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 15-18 northwest, 18 central, 24-28 south central and southeast. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Thomas
- When
- December 29, 5:00 AM CST to December 31, 6:00 AM CST
- Where
- Thomas forecast zone
- Property damage
- $4.2 million
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 13 east, 18 central and 20-24 extreme southwest. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Cheyenne
- When
- December 29, 6:00 AM CST to December 31, 12:00 AM CST
- Where
- Cheyenne forecast zone
- Property damage
- $35,000
- Reported by
- COOP Observer
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 12-16. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Rawlins
- When
- December 29, 6:00 AM CST to December 31, 6:00 AM CST
- Where
- Rawlins forecast zone
- Property damage
- $165,000
- Reported by
- COOP Observer
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 15-20 with highest totals south central. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Decatur
- When
- December 29, 6:00 AM CST to December 31, 6:00 AM CST
- Where
- Decatur forecast zone
- Property damage
- $2.7 million
- Reported by
- COOP Observer
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 6 in the east, 10-12 central and 15 west. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Norton
- When
- December 29, 6:00 AM CST to December 31, 8:00 AM CST
- Where
- Norton forecast zone
- Property damage
- $22 million
- Reported by
- COOP Observer
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 2 east and central, 5 in the west. A period of freezing rain occurred before the snow, producing 1 of ice. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
Winter Storm, Graham
- When
- December 29, 7:00 AM CST to December 31, 8:00 AM CST
- Where
- Graham forecast zone
- Property damage
- $21 million
- Reported by
- COOP Observer
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Snowfall totals across the county averaged 1-3. A period of freezing rain occurred before the snow, producing 1/2 of ice. Damage costs are a preliminary combined estimate for both the Dec 20 and Dec 30 storms.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 29, 20062 deaths · 32 injured · $6.7 million · F2 · 38 events
- Winter Storm and Winter Weather in Nebraska, December 29 to 31, 20061 death · $19 million · 11 events
- Ice Storm in Nebraska, December 29 to 31, 2006$71 million · 23 events
- Tornadoes and Damaging Winds in Texas, December 29, 20066 injured · $3.5 million · F1 · 4 events
- Winter Storm in South Dakota, December 29 to 30, 200613 injured · $340,000 · 10 events
- Tornadoes in Texas, December 29, 2006$150,000 · F1 · 2 events
- Winter Storm in Nebraska, December 29 to 30, 20061 injured · $95,000 · 16 events
- Winter Storm in Kansas, December 29 to 31, 200620 events
- Heavy Snow in South Dakota, December 29 to 30, 200616 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 29 to 30, 200661 kt wind · 14 events
- Winter Storm in Nebraska, December 29 to 31, 20061 injured · 3 events
- Heavy Snow and Winter Weather in Texas, December 29 to 30, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9788, 9789, 9790, 9784, 9786, 9787, 9782, 9783, 9778, 9779, 9780, 9781, 9785.